Journal of Commutative Algebra

Apolarity for determinants and permanents of generic matrices

Sepideh Masoumeh Shafiei

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We show that the apolar ideals to the determinant and permanent of a generic matrix, the Pfaffian of a generic skew symmetric matrix and the hafnian of a generic symmetric matrix are each generated in degree~2. As a consequence, using a result of Ranestad and Schreyer, we give lower bounds to the cactus rank and rank of each of these invariants. We compare these bounds with those obtained by Landsberg and Teitler.

Article information

Source
J. Commut. Algebra, Volume 7, Number 1 (2015), 89-123.

Dates
First available in Project Euclid: 2 March 2015

Permanent link to this document
https://projecteuclid.org/euclid.jca/1425307760

Digital Object Identifier
doi:10.1216/JCA-2015-7-1-89

Mathematical Reviews number (MathSciNet)
MR3316987

Zentralblatt MATH identifier
1364.13024

Subjects
Primary: 13H10: Special types (Cohen-Macaulay, Gorenstein, Buchsbaum, etc.) [See also 14M05] 14N15: Classical problems, Schubert calculus

Keywords
Determinant permanent Pfaffian hafnian apolar ideal Waring rank cactus rank Gröbner basis

Citation

Shafiei, Sepideh Masoumeh. Apolarity for determinants and permanents of generic matrices. J. Commut. Algebra 7 (2015), no. 1, 89--123. doi:10.1216/JCA-2015-7-1-89. https://projecteuclid.org/euclid.jca/1425307760


Export citation

References

  • J. Alexander and A. Hirschowitz, Polynomial interpolation in several variables, J. Alg. Geom. 4 (1995), 201–222.
  • A. Bernardi, P. Marques and K. Ranestad, Computing the cactus rank of a general form, arXiv:1211.7306 (2012).
  • A. Bernardi and K. Ranestad, On the cactus rank of cubic forms, J. Symb. Comp. 50 (2013), 291–297.
  • W. Bruns and A. Conca, Gröbner bases and determinantal ideals, in Commutative algebra, singularities and computer algebra, J. Herzog et al., eds., NATO Sci. Math. Phys. Chem. 115 (2003), 9–66.
  • W. Buczyńska, J. Buczyński, J. Kleppe and Z. Teitler, Apolarity and direct sum decomposability of polynomial, arXiv: 1307.3314 (2013).
  • W. Buczyńska, J. Buczyński and Z. Teitler, Waring decompositions of monomials, J. Alg. 378 (2013), 45–57.
  • E. Carlini, M.V. Catalisano and A.V. Geramita, The solution to Waring problem for monomials, J. Alg. 370 (2012), 5–14.
  • A. Conca, Koszul algebras and Gröbner bases of quadrics, arXiv: 0903.2397v1 (2001).
  • A.V. Geramita, Inverse systems of fat points: Waring's problem, secant varieties of veronese varieties and parameter spaces for Gorenstein ideals, Queen's Papers Pure Appl. Math. 102 (1996), 3-104.
  • D.M. Goldschmidt, Algebraic functions and projective curves, Grad. Texts Math. 215, Springer-Verlag, New York, 2003.
  • D.R. Grayson and M.E. Stillman, Macaulay$2$, A software system for research in algebraic geometry, available at http://www.math.uiuc.edu/Macaulay2/.
  • J. Herzog and N. Trung, Gröbner bases and multiplicity of Determinantal and Pfaffian ideals, Adv. Math. 96 (1992), 1–37.
  • A. Iarrobino and V. Kanev, Power sums, Gorenstein algebras, and determinantal varieties, Springer Lect. Not. Math. 1721 (1999), 345+xxvii pages.
  • M. Ishikawa, H. Kawamuko and S. Okada, A Pfaffian-hafnian analogue of Borchardt's identity, Electr. J. Comb. 12 (2005).
  • J.M. Landsberg and Z. Teitler, On the ranks and border ranks of symmetric tensors, Found. Comp. Math. 10 (2010), 339–366.
  • R.C. Laubenbacher and I. Swanson, Permanental ideals, J. Symb. Comp. 30 (2000), 195–205.
  • F.S. Macaulay, The algebraic theory of modular systems, Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1916; (reprinted London, 1994).
  • D. Meyer and L. Smith, Poincare duality algebras, Macaulay's dual systems, and Steenrod operations, Cambr. Tracts Math. 167, Cambridge University Press, Cambridge, 2005.
  • K. Ranestad and F.-O. Schreyer, On the rank of a symmetric form, J. Alg. 346 (2011), 340–342.
  • M. Shafiei, Apolarity for determinants and permanents of generic symmetric matrices, arXiv:1303.1860 (2013).
  • R. Stanley, Enumerative combinatorics, Volume 1. Second edition. Cambr. Stud. Adv. Math. 49, Cambridge University Press, Cambridge, 2012.
  • Z. Teitler, Maximum Waring ranks of monomials, arXiv:1309.7834v1 (2013).